Alert archive / Alabama / Flash Flood Watches in 2020

Flash Flood Watch 8, NWS Mobile, AL

October 27, 20207 counties in Alabama; 5 counties in Mississippi

NWS Mobile, AL issued this flash flood watch at Oct 27, 2020, 2:29 PM CDT for 7 counties in Alabama; 5 counties in Mississippi. It took effect at Oct 28, 2020, 7:00 AM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2020, 2:29 PM CDT (19:29 UTC)
In effect from
Oct 28, 2020, 7:00 AM CDT
Expired
Oct 28, 2020, 11:59 PM CDT
In force
17 hr
Issued by
NWS Mobile, AL
Flood severity
None

Counties Baldwin County, AL, Choctaw County, AL, Clarke County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 70 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WGUS64 KMOB 271929
FFAMOB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Mobile AL
229 PM CDT Tue Oct 27 2020

ALZ051>055-261>266-MSZ067-075-076-078-079-280400-
/O.NEW.KMOB.FF.A.0008.201028T1200Z-201029T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Mobile Inland-
Baldwin Inland-Mobile Central-Baldwin Central-Mobile Coastal-
Baldwin Coastal-Wayne-Perry-Greene-Stone-George-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Citronelle, Saraland, Stockton, Mobile, Prichard, 
Theodore, Bay Minette, Daphne, Fairhope, Foley, Spanish Fort, 
Bayou La Batre, Dauphin Island, Grand Bay, Fort Morgan, 
Gulf Shores, Orange Beach, Waynesboro, Beaumont, New Augusta, 
Richton, Leakesville, McLain, Wiggins, and Lucedale
229 PM CDT Tue Oct 27 2020

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

The National Weather Service in Mobile has issued a

* Flash Flood Watch for portions of Alabama and southeast 
  Mississippi, including the following areas, in Alabama, 
  Baldwin Central, Baldwin Coastal, Baldwin Inland, Choctaw, 
  Clarke, Mobile Central, Mobile Coastal, Mobile Inland, Monroe, 
  Washington, and Wilcox. In southeast Mississippi, George, 
  Greene, Perry, Stone, and Wayne. 

* From Wednesday morning through Thursday morning

* Torrential rainfall associated with Tropical Storm Zeta will
  spread across southeastern Mississippi and portions of southwest
  Alabama Wednesday into Wednesday night. Rainfall totals of 3 to
  6 inches with isolated higher totals are possible in the watch
  area. Torrential rainfall in a short period of time could lead
  to localized flooding of urban and low lying areas.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead 
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
135 
WGUS64 KMOB 280320
FFAMOB

Flood Watch
National Weather Service Mobile AL
1020 PM CDT Tue Oct 27 2020

ALZ051>055-261>266-MSZ067-075-076-078-079-281200-
/O.CON.KMOB.FF.A.0008.201028T1200Z-201029T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Mobile Inland-Baldwin Inland-
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-Wayne-
Perry-Greene-Stone-George-
Including the cities of Chatom, Wiggins, Jackson, Fort Morgan, 
Homewood, Orange Beach, Fairhope, New Augusta, Grand Bay, Pine Hill, 
Butler, Lucedale, Thomasville, Lisman, Foley, Grove Hill, Spanish 
Fort, Theodore, Silas, Citronelle, Leakesville, Monroeville, Daphne, 
Saraland, Gulf Shores, Mobile, Waynesboro, Dauphin Island, Bay 
Minette, Richton, Prichard, Stockton, Millry, Beaumont, Camden, 
McLain, and Bayou La Batre
1020 PM CDT Tue Oct 27 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT WEDNESDAY 
THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of Alabama and southeast Mississippi, including the 
  following areas, in Alabama, Baldwin Central, Baldwin Coastal, 
  Baldwin Inland, Choctaw, Clarke, Mobile Central, Mobile Coastal, 
  Mobile Inland, Monroe, Washington and Wilcox. In southeast 
  Mississippi, George, Greene, Perry, Stone and Wayne.

* From 7 AM CDT Wednesday through Thursday morning

* Torrential rainfall associated with Tropical Storm Zeta will 
  spread across southeastern Mississippi and portions of southwest 
  Alabama Wednesday into Wednesday night. Rainfall totals of 3 to 6 
  inches with isolated higher totals are possible in the watch area. 
  Torrential rainfall in a short period of time could lead to 
  localized flooding of urban and low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
348 
WGUS64 KMOB 281207
FFAMOB

Flood Watch
National Weather Service Mobile AL
707 AM CDT Wed Oct 28 2020

ALZ051>055-261>266-MSZ067-075-076-078-079-282300-
/O.CON.KMOB.FF.A.0008.000000T0000Z-201029T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Mobile Inland-
Baldwin Inland-Mobile Central-Baldwin Central-Mobile Coastal-
Baldwin Coastal-Wayne-Perry-Greene-Stone-George-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Citronelle, Saraland, Stockton, Mobile, Prichard, 
Theodore, Bay Minette, Daphne, Fairhope, Foley, Spanish Fort, 
Bayou La Batre, Dauphin Island, Grand Bay, Fort Morgan, 
Gulf Shores, Orange Beach, Waynesboro, Beaumont, New Augusta, 
Richton, Leakesville, McLain, Wiggins, and Lucedale
707 AM CDT Wed Oct 28 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of Alabama and southeast Mississippi, including the 
  following areas, in Alabama, Baldwin Central, Baldwin Coastal, 
  Baldwin Inland, Choctaw, Clarke, Mobile Central, Mobile 
  Coastal, Mobile Inland, Monroe, Washington, and Wilcox. In 
  southeast Mississippi, George, Greene, Perry, Stone, and 
  Wayne. 

* Through Thursday morning

* Torrential rainfall associated with Tropical Storm Zeta will 
  spread across southeastern Mississippi and portions of 
  southwest Alabama Wednesday into Wednesday night. Rainfall 
  totals of 3 to 6 inches with isolated higher totals are 
  possible in the watch area. Torrential rainfall in a short 
  period of time could lead to localized flooding of urban and 
  low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
341 
WGUS64 KMOB 282019
FFAMOB

Flood Watch
National Weather Service Mobile AL
319 PM CDT Wed Oct 28 2020

ALZ051>055-261>266-MSZ067-075-076-078-079-290830-
/O.CON.KMOB.FF.A.0008.000000T0000Z-201029T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Mobile Inland-Baldwin Inland-
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-Wayne-
Perry-Greene-Stone-George-
Including the cities of Chatom, Wiggins, Jackson, Fort Morgan, 
Homewood, Orange Beach, Fairhope, New Augusta, Grand Bay, Pine Hill, 
Butler, Lucedale, Thomasville, Lisman, Foley, Grove Hill, Spanish 
Fort, Theodore, Silas, Citronelle, Leakesville, Monroeville, Daphne, 
Saraland, Gulf Shores, Mobile, Waynesboro, Dauphin Island, Bay 
Minette, Richton, Prichard, Stockton, Millry, Beaumont, Camden, 
McLain, and Bayou La Batre
319 PM CDT Wed Oct 28 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of Alabama and southeast Mississippi, including the 
  following areas, in Alabama, Baldwin Central, Baldwin Coastal, 
  Baldwin Inland, Choctaw, Clarke, Mobile Central, Mobile Coastal, 
  Mobile Inland, Monroe, Washington and Wilcox. In southeast 
  Mississippi, George, Greene, Perry, Stone and Wayne.

* Through Thursday morning

* Torrential rainfall associated with Hurricane Zeta will spread 
  across southeastern Mississippi and portions of southwest Alabama 
  this evening and tonight. Rainfall totals of 3 to 6 inches with 
  isolated higher totals are possible in the watch area. Torrential 
  rainfall in a short period of time could lead to localized 
  flooding of urban and low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$
908 
WGUS64 KMOB 290459
FFAMOB

Flood Watch
National Weather Service Mobile AL
1159 PM CDT Wed Oct 28 2020

ALZ051>055-261>266-MSZ067-075-076-078-079-290600-
/O.CAN.KMOB.FF.A.0008.000000T0000Z-201029T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Mobile Inland-Baldwin Inland-
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-Wayne-
Perry-Greene-Stone-George-
Including the cities of Chatom, Wiggins, Jackson, Fort Morgan, 
Homewood, Orange Beach, Fairhope, New Augusta, Grand Bay, Pine Hill, 
Butler, Lucedale, Thomasville, Lisman, Foley, Grove Hill, Spanish 
Fort, Theodore, Silas, Citronelle, Leakesville, Monroeville, Daphne, 
Saraland, Gulf Shores, Mobile, Waynesboro, Dauphin Island, Bay 
Minette, Richton, Prichard, Stockton, Millry, Beaumont, Camden, 
McLain, and Bayou La Batre
1159 PM CDT Wed Oct 28 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Alabama and southeast 
Mississippi, including the following areas, in Alabama, Baldwin 
Central, Baldwin Coastal, Baldwin Inland, Choctaw, Clarke, Mobile 
Central, Mobile Coastal, Mobile Inland, Monroe, Washington and 
Wilcox. In southeast Mississippi, George, Greene, Perry, Stone and 
Wayne has been cancelled.

The Flood Watch is cancelled. Flash Flood Warnings do remain in 
effect until 245 AM but the rain has ended across most of the watch 
area as the remnants of Zeta depart. Please continue to heed 
remaining road closures.

$$

JMM

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood watch went out at Oct 27, 12:21 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 27, 12:21 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1221 PM CDT Tue Oct 27 2020

.NEAR TERM /Now Through Wednesday/...An upper level ridge has
shifted east of Florida today as a deep upper level shortwave
trough slowly pinches off into a cutoff upper level low today into
tomorrow across the south-central United States. Deep tropical
moisture will begin to stream in across our CWA this afternoon and
evening through tomorrow in association with Tropical Storm Zeta
currently located over the southern Gulf of Mexico.

For today, isolated showers are present across western Alabama and
just offshore the southern Alabama coastline early this afternoon
that will continue to push onshore today. Expect coverage of
showers and thunderstorms to increase this afternoon and evening,
with best chances confined across the western half of Alabama and
eastern Mississippi. Further east, isolated to scattered showers
and thunderstorms remain possible through today. Overall, highs
will be tampered to the upper 70's and lower 80's given extensive
cloud cover over the region. Lows tonight will not fall much, with
temperatures generally in the lower to middle 70's, perhaps upper
60's across our northwestern counties.

Wednesday will feature cloudy skies with temperatures held in
check in the upper 70's, with lower 80's along the immediate
coastline. Scattered showers and thunderstorms during the morning
hours will give way to numerous showers and thunderstorms during
the afternoon hours. Outer rain bands of Zeta will begin impacting
the area by the afternoon and evening, with locally heavy
rainfall expected. In addition to heavier rainfall, our tornado
potential will begin increasing during the afternoon and evening
hours Wednesday. The Storm Prediction Center currently has a
slight risk for severe thunderstorms over southern AL, the FL
panhandle, and southeastern MS, with a marginal risk across the
rest of the area. The environment will begin to ripen by Wednesday
evening, with MLCAPE values approaching 500 to 1000 J/kg across
the area. Coupled with this, overall shear will be increasing
with the approach of Zeta, with an environment exhibiting 300 to
400 m2/s2 SRH in both the 0-1km and 0-3km level nearer the coast
and just inland. Any robust updrafts associated with the "mini
supercells" in the outer bands of Zeta will have the potential to
produce isolated tornadoes over the area. MM/25

&&

.AVIATION...
18Z issuance...Another low cig day is on tap for the region with
broken to overcast skies associated with a low level stratus deck
remaining anchored in place. Expect a little improvement in cigs
this afternoon and evening to mainly MVFR conditions, and maybe
some spots of VFR by late evening. Isolated to scattered showers
and thunderstorms remain possible today, with best chances
occurring towards the late afternoon and evening hours. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Tropical Storm Warning for ALZ051>060-261>266.

     High Rip Current Risk through Thursday afternoon for ALZ265-266.

     High Surf Warning from 6 AM Wednesday to 6 PM CDT Thursday for
     ALZ265-266.

     Storm Surge Warning for ALZ265-266.

FL...Tropical Storm Warning for FLZ201>206.

     High Rip Current Risk through Thursday afternoon for FLZ202-204-
     206.

     High Surf Warning from 6 AM Wednesday to 6 PM CDT Thursday for
     FLZ202-204-206.

     Storm Surge Warning for FLZ202-204.

     Coastal Flood Advisory from 6 AM Wednesday to 2 AM CDT Thursday
     for FLZ206.

MS...Tropical Storm Warning for MSZ067-075-076-078-079.

GM...Tropical Storm Warning for GMZ630>636-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 4:44 AM CDTStorm Surge WarningMOBBaldwin, Mobile47 hr
Oct 27, 4:44 AM CDTTropical Storm WarningMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more50 hr
Oct 27, 6:53 AM CDTCoastal Flood AdvisoryMOBBaldwin, Mobile51 hr
Oct 27, 6:53 AM CDTHigh Surf WarningMOBBaldwin, Mobile59 hr

Nearby

Flash Flood Watches in Alabama, 2020Flash Flood Watches in Mississippi, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.